Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 28, 2014, 9:25 PM MDT for Phillips County, Valley County, Montana. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2014, 9:25 PM MDT (03:25 UTC)
- Expired
- May 28, 2014, 10:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 69 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:35 PM MDT | TSTM WND GST 60 | 2 S Whitewater, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2700 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 16.2
The text
As transmitted, in the capitals the NWS used until 2016.
905
WUUS55 KGGW 290325
SVRGGW
MTC071-105-290430-
/O.NEW.KGGW.SV.W.0013.140529T0325Z-140529T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
925 PM MDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
* UNTIL 1030 PM MDT
* AT 923 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF PORT OF MORGAN TO 15 MILES SOUTHEAST
OF DODSON...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE
TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO ROOFS...
SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MALTA AROUND 935 PM MDT.
WHITEWATER AROUND 940 PM MDT.
SACO AROUND 1015 PM MDT.
HINSDALE AROUND 1030 PM MDT.
OTHER LOCATIONS IN THE WARNING INCLUDE BOWDOIN...SLEEPING BUFFALO...
FRENCHMAN RESERVOIR AND THOENY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4900 10669 4816 10693 4814 10821 4900 10784
TIME...MOT...LOC 0324Z 249DEG 36KT 4903 10768 4821 10810
HAIL...1.00IN
WIND...60MPH
$$
WJM
WEATHER.GOV/GLASGOW1 follow-up statement
445 WWUS55 KGGW 290359 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 959 PM MDT WED MAY 28 2014 MTC071-105-290410- /O.CAN.KGGW.SV.W.0013.000000T0000Z-140529T0430Z/ PHILLIPS-VALLEY- 959 PM MDT WED MAY 28 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VALLEY AND NORTHEASTERN PHILLIPS COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 4900 10669 4816 10693 4814 10821 4900 10784 TIME...MOT...LOC 0400Z 249DEG 36KT 4916 10716 4834 10760 $$ WJM WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:20 PM MDT, 5 minutes earlier.
Area forecast discussion, May 28, 9:20 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 920 PM MDT WED MAY 28 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... EVENING UPDATE...STRONG STORMS ARE STILL MOVING NE ACROSS THE NORTHERN TIER AND OVER THE SOUTHEAST COUNTIES...PRODUCING DAMAGING WIND AND LARGE HAIL. UPDATED WX AND POP GRIDS. ALSO EXTENDED THE LAKE WIND ADVISORY UNTIL 6 AM OVER FORT PECK LAKE SINCE WIND REMAINS STRONG. STORMS SHOULD EXIT THE CWA AROUND MIDNIGHT AND WIND WILL TAPER OFF BY MORNING. SCT 5PM UPDATE... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA UNTIL MIDNIGHT. EXPECT STORMS TO CONTINUE TO DEVELOP THIS EVENING AND TRACK FROM SOUTHWEST TO NORTHEAST. MALIAWCO PREVIOUS SHORT TERM DISCUSSION... SEVERE THUNDERSTORMS STILL A GOOD POSSIBILITY MAINLY THIS EVENING. INSTABILITY AND SHEAR INCREASING WITH CAPE TO PEAK AT 2500-3500 AND EFFECTIVE BULK SHEAR OVER 50 KTS. STORM SCALE OF OPPORTUNITY SHOWING STORMS TO RACE NORTHEAST ACROSS THE AREA WITH MAYBE ONE OR TWO TURNING RIGHT...THEREFORE SEVERE. BUT THESE LOOK TO OCCUR NEAR THE US/CANADIAN BORDER. THIS AS A RESULT OF STRONG CAP IN PLACE. SEE 19Z UPPER AIR SOUNDING FOR DETAILS. DID LOWER POPS A BIT AS MODELS ARE BECOMING CONSISTENT WITH THE BEST QPF ACROSS SASK. DO NOT FEEL CONFIDENT YET TO YANK THE FLASH FLOOD WATCH FOR THE NE ZONES. OTHERWISE...ACTIVITY LIFTS INTO EASTERN SASK LATE TONIGHT. MOIST AND UNSTABLE AIRMASS BEGINS TO PUSH INTO THE DAKOTAS THURSDAY BUT ATMOSPHERE WILL BE MOSTLY CAPPED. UPPER LOW CUTS OFF OVER SASK THURSDAY NIGHT AND ALLOWS FLOW TO SLOWLY VEER. THIS SHOULD KEEP THE AREA MOSTLY DRY WHILE THUNDERSTORMS FIRE OVER THE WESTERN DAKOTAS. TEMPERATURES WILL BE COOLER THURSDAY AND FRIDAY. NW WINDS COULD BE STRONG ENOUGH FOR A LAKE WIND ADVISORY THURSDAY. TFJ .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE LONG TERM FORECAST REMAINS INTACT WITH A WET AND ACTIVE WEATHER PATTERN AS AN UPPER LEVEL TROUGH PERSISTS ACROSS THE WESTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK. A CLOSED UPPER LOW WILL APPROACH THE NORTHERN PLAINS INTO EARLY NEXT WEEK WHICH MAY ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS. ENSEMBLE OF 500MB HEIGHTS SHOWS INCREASING SPREAD BEYOND THE EARLY PORTION OF NEXT WEEK. AS CONFIDENCE IS LOWER...DECIDED TO LEAVE THAT PORTION OF THE FORECAST STAND. MALIAWCO PREVIOUS LONG TERM DISCUSSION... THE LONG TERM FORECAST WILL PRIMARILY BE CHARACTERIZED BY MOIST AND ACTIVE WEATHER PATTERN...DRIVEN BY AN UPPER LOW PRESSURE SYSTEM WHICH WILL SLOWLY EJECT NORTHEASTWARD FROM CALIFORNIA THROUGH THE CENTRAL ROCKIES AND OVER THE NORTHERN PLAINS REGION. ASIDE FROM A RELATIVELY QUIET SATURDAY...THIS FLOW REGIME WILL DIRECT REPEATED PERIODS OF RAIN SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHEAST MONTANA. FOR MOST OF THE LONG TERM FORECAST PERIOD...ENOUGH MODEL AGREEMENT SEEMS PRESENT TO WARRANT A BIT MORE DETAIL IN POPS PLACEMENT AND COVERAGE. TRIED TO SHOW SOME MORE OF THIS DETAIL WHERE BEST CONSENSUS WAS FOUND. BY TUESDAY...THE GENERAL UPPER LEVEL FLOW PATTERN BECOMES RATHER BENIGN AND WEAK AMID SOME GENERAL MODEL DISAGREEMENT. HAD TO BROAD-BRUSH POPS FOR THE LAST FEW DAYS OF THE FORECAST. TEMPERATURES OVERALL SEEM TO COOL DOWN JUST A BIT...MAYBE 5 TO 7 DEGREES COMPARED TO THE RECENT WARM SPELL WE HAVE BEEN EXPERIENCING. && .AVIATION... EXPECT VFR CONDITIONS TO PREVAIL TONIGHT. THE EXCEPTION WILL BE IN A FEW STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP DURING THE EVENING HOURS. THE CHANCES FOR A SEVERE THUNDERSTORM INCREASE CLOSER TO THE CANADIAN BORDER. IF A STORM MOVES DIRECTLY OVER A TAF SITE THERE COULD BE TEMPORARY MFVR TO IFR CONDITIONS. REGARDLESS OF SHOWER ACTIVITY THAT OCCURS EXPECT CONDITIONS TO IMPROVE AFTER 06Z. STRONG WIND IS EXPECTED TO CONTINUE UNTIL MORNING. MALIAWCO/SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. FLASH FLOOD WATCH UNTIL 6 AM MDT THURSDAY FOR DANIELS... SHERIDAN. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 28, 3:24 AM MDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT WED MAY 28 2014 MTZ016>027-059>062-290930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 324 AM MDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL AFFECT NORTHEAST MONTANA THIS AFTERNOON AND EVENING. IMPACTS NORTH OF THE MISSOURI RIVER WILL BE FROM LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND POSSIBLY A TORNADO. SOUTH OF THE MISSOURI RIVER...DAMAGING WINDS WILL BE THE GREATEST THREAT. THE STORMS WILL MOVE NORTHWARD INTO CANADA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 28, 8:00 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 800 PM MDT WED MAY 28 2014 MTZ023-025-290245- DAWSON-MCCONE- 800 PM MDT WED MAY 28 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA... UNTIL 845 PM MDT. AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CIRCLE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF EASTERN MCCONE COUNTY... RURAL AREAS OF NORTHWESTERN DAWSON COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4762 10508 4740 10564 4744 10575 4789 10552 TIME...MOT...LOC 0200Z 222DEG 32KT 4749 10558 BMICKELSON WEATHER.GOV/GLASGOW
Special weather statement, May 28, 8:26 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
826 PM MDT WED MAY 28 2014
MTZ023>025-290315-
DAWSON-MCCONE-RICHLAND-
826 PM MDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 915 PM MDT.
AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF CIRCLE TO 13 MILES SOUTHEAST OF LINDSAY...AND MOVING NORTHEAST AT
70 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
BLOOMFIELD...
RICHEY...
LAMBERT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4699 10512 4711 10533 4718 10533 4718 10545
4729 10563 4804 10513 4766 10442
TIME...MOT...LOC 0226Z 207DEG 59KT 4737 10535 4710 10500
MICKELSON
WEATHER.GOV/GLASGOWLocal storm report, May 28, 8:49 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 8 W LINDSAY 47.21N 105.32W
05/28/2014 E60 MPH DAWSON MT TRAINED SPOTTER
&&
BBLocal storm report, May 28, 8:56 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
856 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 14 S DODSON 48.19N 108.24W
05/28/2014 E60 MPH PHILLIPS MT NWS EMPLOYEE
0850 PM TSTM WND GST 2 W BLOOMFIELD 47.42N 104.96W
05/28/2014 M72 MPH DAWSON MT TRAINED SPOTTER
&&
BBLocal storm report, May 28, 9:10 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
910 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST 2 W BLOOMFIELD 47.42N 104.96W
05/28/2014 M80 MPH DAWSON MT TRAINED SPOTTER
UPDATED TO PREVIOUS REPORT OF 72 MPH AT 850 PM
0900 PM TSTM WND GST BLOOMFIELD 47.41N 104.92W
05/28/2014 E65 MPH DAWSON MT TRAINED SPOTTER
HAD SOME PEA SIZE HAIL
&&
BBLocal storm report, May 28, 9:24 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
924 PM MDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 14 S DODSON 48.19N 108.24W
05/28/2014 M1.50 INCH PHILLIPS MT NWS EMPLOYEE
HAIL LASTED ABOUT 20 MINUTES
&&
BBThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM MDT | Special Weather Statement | GGW | Prairie | 56 min |
| May 28, 7:40 PM MDT | Special Weather Statement | GGW | McCone | 50 min |
| May 28, 7:47 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Prairie | 58 min |
| May 28, 8:00 PM MDT | Special Weather Statement | GGW | McCone | 45 min |
| May 28, 8:26 PM MDT | Special Weather Statement | GGW | Dawson | 49 min |
| May 28, 8:34 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 56 min |
| May 28, 8:38 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 23 hr |
| May 28, 8:56 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 64 min |
| May 28, 9:36 PM MDT | Special Weather Statement | GGW | Roosevelt | 39 min |
| May 28, 10:02 PM MDT | Special Weather Statement | GGW | Valley | 58 min |
| May 28, 10:17 PM MDT | Special Weather Statement | GGW | Sheridan | 43 min |
| May 28, 11:22 PM MDT | Special Weather Statement | GGW | Phillips | 38 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.